Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

cymbalta and weight gain

My Dr recently put me on Cymbalta for anxiety and depression. Also for pain. I'd like to know how effective it is for chronic pain and most importantly...will I gain weight?! I do NOT want to gain weight!!! I've heard both...you'll definitely lose weight or you'll definitely gain. Does anyone have an answer to that?
thanks so much!
GB
8 Responses
Avatar universal
I have been on Cymbalta for a few months and I can report zero weight gain. Not so sure about how effective it is with pain since I have been masking mine with pain meds up until 4 days ago. Perhaps everyone is different.
Avatar universal
Thanks so much for your input. Thats great to hear! I've also been reading up on you. Im so sorry to hear you are in pain yourself. It sounds like you are doing great though! i know it must be hard.  Can i ask what kind of pain meds you were/are on? Im on norco 10/325...2 every 4 hrs.  Its not working as well as it did. I started taking them 1 yr ago. That's why my dr switched me from prozac to cymbalta because it offers some pain relief. I'm also laying on a heating pad for my back right now, ha! I know, it *****!  
6990909 tn?1435279416
I was on Cymbalta for several (approx. 6-7) months about 2 yrs ago.  I never had any weight gain but also never found any pain relief.  Like any AD, Cymbalta was tough to come off of....because it is an SSNRI, I found it to be more difficult.  However, because it was a capsule with the little "balls" in it, it was easy to taper down as I was instructed to open the capsules and remove "x" amount of "balls" each day by my doctor.

I pray that it gives you the relief you need - for both the depression and pain.  When it works, I hear it works great.
Best to you!
3197167 tn?1348972206
Since our body chemistries vary, there is not way to say you "definitely" will or won't.  However, more people lose weight on Cymbalta than gain...I think the statistic is about 1% gain weight.

For over a 12 year period of time, I was on 5 different AD's (antidepressants).  Cymbalta was one of those.  I also was hoping it would help with my pain levels; however, it did not.  In fact, of all the AD's I was on, I had more negative side effects from Cymbalta than any other AD.
I did NOT gain weight on it which seems to be your main concern.

Since you are taking 20 mg of hydrocodone every 4 hrs for pain and say it isn't working as well as it did, I would encourage you to read about opiate induced hyperalgesia.....and if you find yourself not taking your pain meds exactly as prescribed or taking them for reasons other than physical pain....be sure and come to this forum and talk to us.  That's how it all began for me.
I am 2 yrs and 4+ mos off any kind of opiate for pain relief and went off the  AD at the same time as I quit opiates.    
Avatar universal
My advice to you if the Norco isn't helping would be to run as far away from it as you can! I Took pain pills on and off for 3 years ( herniated disc ) I started taking Norco again in July after my back surgery and that's all it took to get hooked. I am 4 days clean. I swear as bad as I hurt, I won't go back. I don't know your story but what I do know is this: when they no longer help and you have to take more than prescribed, your heading down a path that you don't want to take. Please trust me ( and others here ) it's no FUN at all. Pills do nothing but ruin and or take lives. 1 year isn't too bad, you could get off them now and never look back. Some people have 8-10 years of popping pills. You don't want to miss out on that much of your life. So, with all that said, I just speak out of my heart because I HATE to see people go through what I did. I too started the Cymbalta for the exact same reason as you! I do think it has helped w the anxiety and depression just not so sure about the pain. I am here to talk... Laying on my heating pad!
Avatar universal
WOW, this is the first time I've ever been on a site and started writing to total strangers. Its kinda cool! I SO appreciate all of the advice! Well, I should come clean with something...last Sept I was diagnosed with stage 4 lung cancer.  Inoperable, i was given 6 months to a year to live... with treatment. I've THANKFULLY made it past a year. i guess the LAST thing i should be worried about is my weight, right? The pain i get daily is from my chemo medicine, Tarceva. Along with some other side effects. Losing my hair was bad enough but putting on 20lbs killed me! not really :-\  Anyway, its nice to know i have people out there who really care. I wish there was one of these sites for cancer patients. There probably is but im rarely on the computer. If any of you all are interested, my sister put up a website for me called Gina's Angels. It talks about how im doing and shows pictures and stuff. Id love for you to check it out and maybe "like" the page on fb. My love to all of you!
Gina
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.